Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 76, NWS Blacksburg, VA

September 6, 1996Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 4:31 AM EDT for Franklin County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1996, 4:31 AM EDT (08:31 UTC)
Expired
Sep 6, 1996, 8:30 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 060831
FFWRNK
VAC067-061230-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT FRI SEP 6 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 830 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...FRANKLIN COUNTY
 
AT 430 AM NATIONAL WEATHER SERVICE RADAR IN BLACKSBURG
VIRGINIA INDICATED MODERATE TO HEAVY RAIN ACROSS MUCH OF FRANKLIN
COUNTY. RAIN GAGE DATA INDICATES THAT 2 TO 3 INCHES OF RAIN HAS
FALLEN ACROSS EASTERN AND SOUTHERN PORTIONS OF FRANKLIN COUNTY FROM
LATE LAST EVENING THROUGH 430 AM. RAINFALL AMOUNTS OF OVER AN INCH
HAVE OCCURRED IN SOME AREAS BETWEEN 330 AND 430 AM. ADDITIONAL
RAINFALL AMOUNTS OF ONE TO THREE INCHES BETWEEN 430 AND 630 AM ON
ALREADY SATURATED GROUNDS WILL LIKELY RESULT IN FLASH FLOODING.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 8 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 8:11 PM EDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT THU SEP 5 1996

RECOMMENDATIONS...
WBC...THANKS FOR CALL.
CRW AND RDU...NONE.

SHORT DISCUSSION...
AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF
WILMINGTON NC.  FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS
WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D.  TRACK OF HUR
FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE
EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX
EXPTED OVRNT AND FRI.  TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR
CWA.
KK

In the hours before

Special weather statement, Sep 5, 11:35 PM EDT, 4 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT THU SEP 5 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
   VIRGINIA...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

...HIGH WIND WATCHES ARE IN EFFECT THROUGH FRIDAY FOR NORTHWEST
   NORTH CAROLINA...THE WESTERN HIGHLANDS AND AREAS EAST OF THE BLUE
   RIDGE IN VIRGINIA...

HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE
FEAR NORTH CAROLINA. AT 11 PM IT WAS MOVING NORTH-NORTHWEST INTO
CENTRAL AND EASTERN NORTH CAROLINA AND IS EXPECTED TO TRACK IN
GENERALLY A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE
MORNING HOURS.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL
GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10
INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP
TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH
INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES.  ISOLATED
TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING.

IF YOU LIVE IN A FLOOD PRONE AREA AND HAVE NOT MOVED TO HIGHER
GROUND...PLEASE DO SO AS SOON AS POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MOJNITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

JDS
Special weather statement, Sep 5, 11:58 PM EDT, 4 hours 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WIND INFO
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EDT THU SEP 5 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
   VIRGINIA...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

...HIGH WIND WATCHES ARE IN EFFECT THROUGH FRIDAY FOR NORTHWEST
   NORTH CAROLINA...THE WESTERN HIGHLANDS AND AREAS EAST OF THE BLUE
   RIDGE IN VIRGINIA...

HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE
FEAR NORTH CAROLINA. AT 11 PM IT WAS MOVING NORTH-NORTHWEST INTO
CENTRAL AND EASTERN NORTH CAROLINA AND IS EXPECTED TO TRACK IN
GENERALLY A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE
MORNING HOURS.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL
GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10
INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP
TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH
INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES.  ISOLATED
TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING.

WINDS GUSTS COULD APPROACH HURRICANE FORCE...74 MPH...EARLY THIS
MORNING ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA WITH
SUSTAINED WINDS OF 45 TO 55 MPH. THESE WINDS COULD EASILY
BLOW DOWN LARGE TREES...ESPECIALLY IN GROUND THAT IS
ALREADY SATURATED. ELSEWHERE TO THE NORTH AND WEST... SUSTAINED
WINDS OF 25 TO 35 MPH ARE POSSIBLE WITH GUSTS TO AROUND 40...MAINLY
FROM THE BLUE RIDGE EAST.

IF YOU LIVE IN A FLOOD PRONE AREA AND HAVE NOT MOVED TO HIGHER
GROUND...PLEASE DO SO AS SOON AS POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

JDS
Special weather statement, Sep 6, 2:03 AM EDT, 2 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT FRI SEP 6 1996

...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF
   NORTH CAROLINA AND FOR PARTS OF VIRGINIA FROM THE BLUE RIDGE
   EAST...

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE
FEAR NORTH CAROLINA. AT 2 AM THIS FRIDAY MORNING IT WAS MOVING
NORTH THROUGH CENTRAL AND EASTERN NORTH CAROLINA. THE REMAINS
OF FRAN ARE EXPECTED TO TRACK IN A NORTHERLY DIRECTION AND INTO
VIRGINIA THROUGH THE MORNING HOURS.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL
GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10
INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP
TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH
INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES.  ISOLATED
TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING.

WINDS GUSTS COULD APPROACH HURRICANE FORCE...74 MPH...EARLY THIS
MORNING ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA WITH
SUSTAINED WINDS OF 45 TO 55 MPH. TO THE NORTH IN CENTRAL VIRGINIA
... SUSTAINED WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH GUSTS TO
AROUND 60. THESE WINDS CAN EASILY UPROOT LARGE TREES IN
SATURATED GROUND. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN
COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:31 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville6 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHenry5 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Lexington4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Buena Vista4 hr
Sep 6, 6:31 AM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKCity of Danville5 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKRoanoke, City of Salem4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKCity of Roanoke4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKMontgomery4 hr
Sep 6, 8:26 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 9:40 AM EDTFlash Flood WarningRNKAppomattox, Buckingham, Charlotte3 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNK4 hr
Sep 6, 10:10 AM EDTFlash Flood WarningRNKFloyd3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKMontgomery3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKCity of Roanoke3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Danville3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Martinsville3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.